Wasserstein contraction and Poincaré inequalities for elliptic diffusions with high diffusivity
Annales Henri Lebesgue, Volume 6 (2023), pp. 941-973.


Keywords Wasserstein distance, Poincaré inequality, coupling methods, mean-field interaction, propagation of chaos, McKean–Vlasov processes


We consider elliptic diffusion processes on d . Assuming that the drift contracts distances outside a compact set, we prove that, when the diffusion coefficient is sufficiently large, the Markov semi-group associated to the process is a contraction of the 𝒲 2 Wasserstein distance, which implies a Poincaré inequality for its invariant measure. The result doesn’t require neither reversibility nor an explicit expression of the invariant measure, and the estimates have a sharp dependency on the dimension. Some variations of the arguments are then used to study, first, the stability of the invariant measure of the process with respect to its drift and, second, systems of interacting particles, yielding a criterion for dimension-free Poincaré inequalities and quantitative long-time convergence for non-linear McKean–Vlasov type processes.


[ABJ18] Arnaudon, Marc; Bonnefont, Michel; Joulin, Aldéric Intertwinings and generalized Brascamp–Lieb inequalities, Rev. Mat. Iberoam., Volume 34 (2018) no. 3, pp. 1021-1054 | DOI | MR | Zbl

[BCG08] Bakry, Dominique; Cattiaux, Patrick; Guillin, Arnaud Rate of convergence for ergodic continuous Markov processes: Lyapunov versus Poincaré, J. Funct. Anal., Volume 254 (2008) no. 3, pp. 727-759 | DOI | MR | Zbl

[BGH21] Baudoin, Fabrice; Gordina, Maria; Herzog, David P. Gamma Calculus Beyond Villani and Explicit Convergence Estimates for Langevin Dynamics with Singular Potentials, Arch. Ration. Mech. Anal., Volume 241 (2021) no. 2, pp. 765-804 | DOI | MR | Zbl

[BGL14] Bakry, Dominique; Gentil, Ivan; Ledoux, Michel Analysis and geometry of Markov diffusion operators, Grundlehren der Mathematischen Wissenschaften, 348, Springer, 2014 | DOI | MR | Zbl

[BJ22] Bonnefont, Michel; Joulin, Aldéric A note on eigenvalues estimates for one-dimensional diffusion operators, Bernoulli, Volume 28 (2022) no. 1, pp. 64-86 | MR | Zbl

[BJM16] Bonnefont, Michel; Joulin, Aldéric; Ma, Yutao Spectral gap for spherically symmetric log-concave probability measures, and beyond, J. Funct. Anal., Volume 270 (2016) no. 7, pp. 2456-2482 | DOI | MR | Zbl

[Bob99] Bobkov, Sergey G. Isoperimetric and Analytic Inequalities for Log-Concave Probability Measures, Ann. Probab., Volume 27 (1999) no. 4, pp. 1903-1921 | DOI | MR | Zbl

[CdRDM + 21] Chaudru de Raynal, Paul-Eric; Duong, Manh Hong; Monmarché, Pierre; Tomašević, Milica; Tugaut, Julian Reducing exit-times of diffusions with repulsive interactions (2021) | arXiv

[CFG20] Cattiaux, Patrick; Fathi, Max; Guillin, Arnaud Self-improvement of the Bakry–Emery criterion for Poincaré inequalities and Wasserstein contraction using variable curvature bounds (2020) | arXiv

[CG08] Cattiaux, Patrick; Guillin, Arnaud Deviation bounds for additive functionals of Markov processes, ESAIM, Probab. Stat., Volume 12 (2008), pp. 12-29 | DOI | Numdam | MR | Zbl

[CG14a] Cattiaux, Patrick; Guillin, Arnaud Functional inequalities via Lyapunov conditions, Optimal Transport: Theory and Applications (Ollivier, Yann; Pajot, Hervé; Villani, CedricEditors, eds.) (London Mathematical Society Lecture Note Series), Volume 413, Cambridge University Press, 2014, pp. 274–-287 | DOI | MR | Zbl

[CG14b] Cattiaux, Patrick; Guillin, Arnaud Semi Log-Concave Markov Diffusions, Séminaire de Probabilités XLVI (Donati-Martin, Catherine; Lejay, Antoine; Rouault, Alain, eds.) (Lecture Notes in Mathematics), Volume 2123, Springer, 2014, p. 231-292] | DOI | MR | Zbl

[CGZ13] Cattiaux, Patrick; Guillin, Arnaud; Zitt, Pierre-André Poincaré inequalities and hitting times, Ann. Inst. Henri Poincaré, Probab. Stat., Volume 49 (2013) no. 1, pp. 95-118 | DOI | Numdam | MR | Zbl

[Che21] Chen, Yuansi An Almost Constant Lower Bound of the Isoperimetric Coefficient in the KLS Conjecture, Geom. Funct. Anal., Volume 31 (2021), p. 34–61 | DOI | MR | Zbl

[CJ13] Chafaï, Djalil; Joulin, Aldéric Intertwining and commutation relations for birth–death processes, Bernoulli, Volume 19 (2013) no. 5A, pp. 1855-1879 | DOI | MR | Zbl

[CV23] Champagnat, Nicolas; Villemonais, Denis General criteria for the study of quasi-stationarity, Electron. J. Probab., Volume 28 (2023), 22 | MR | Zbl

[DEE + 21] Durmus, Alain; Eberle, Andreas; Enfroy, Aurélien; Guillin, Arnaud; Monmarché, Pierre Discrete sticky couplings of functional autoregressive processes (2021) | arXiv

[DGW04] Djellout, Hacène; Guillin, Arnaud; Wu, Liming Transportation cost-information inequalities and applications to random dynamical systems and diffusions, Ann. Probab., Volume 32 (2004) no. 3B, pp. 2702-2732 | DOI | MR | Zbl

[Dyn65] Dynkin, Evgenij B. Markov Processes. Volume II, Springer, 1965 | Zbl

[Ebe11] Eberle, Andreas Reflection coupling and Wasserstein contractivity without convexity, C. R. Math. Acad. Sci. Paris, Volume 349 (2011) no. 19, pp. 1101-1104 | DOI | Numdam | MR | Zbl

[Ebe16] Eberle, Andreas Reflection couplings and contraction rates for diffusions, Probab. Theory Relat. Fields, Volume 166 (2016), pp. 851-886 | DOI | MR | Zbl

[EGZ19] Eberle, Andreas; Guillin, Arnaud; Zimmer, Raphael Couplings and quantitative contraction rates for Langevin dynamics, Ann. Probab., Volume 47 (2019) no. 4, pp. 1982-2010 | DOI | MR | Zbl

[EK86] Ethier, Stewart N.; Kurtz, Thomas G. Markov processes. Characterization and convergence, Wiley Series in Probability and Mathematical Statistics: Probability and mathematical statistics, John Wiley & Sons, 1986 | DOI | MR | Zbl

[EM19] Eberle, Andreas; Majka, Mateusz B. Quantitative contraction rates for Markov chains on general state spaces, Electron. J. Probab., Volume 24 (2019), 26 | DOI | MR | Zbl

[EZ19] Eberle, Andreas; Zimmer, Raphael Sticky couplings of multidimensional diffusions with different drifts, Ann. Inst. Henri Poincaré, Probab. Stat., Volume 55 (2019) no. 4, pp. 2370-2394 | DOI | MR | Zbl

[FG15] Fournier, Nicolas; Guillin, Arnaud On the rate of convergence in Wasserstein distance of the empirical measure, Probab. Theory Relat. Fields, Volume 162 (2015) no. 3-4, pp. 707-738 | DOI | MR | Zbl

[GLWY09] Guillin, Arnaud; Léonard, Christian; Wu, Liming; Yao, Nian Transportation-information inequalities for Markov processes, Probab. Theory Relat. Fields, Volume 144 (2009), pp. 669-695 | DOI | MR | Zbl

[GLWZ19] Guillin, Arnaud; Liu, Wei; Wu, Liming; Zhang, Chaoen Uniform Poincaré and logarithmic Sobolev inequalities for mean field particles systems (2019) | arXiv

[GM16] Guillin, Arnaud; Monmarché, Pierre Optimal linear drift for the speed of convergence of an hypoelliptic diffusion, Electron. Commun. Probab., Volume 21 (2016), 74 | MR | Zbl

[GM21] Guillin, Arnaud; Monmarché, Pierre Uniform Long-Time and Propagation of Chaos Estimates for Mean Field Kinetic Particles in Non-convex Landscapes, J. Stat. Phys., Volume 185 (2021) no. 2, 15 | DOI | MR | Zbl

[HHMS93] Hwang, Chii-Ruey; Hwang-Ma, Shu-Yin; Sheu, Shuenn-Jyi Accelerating Gaussian diffusions, Ann. Appl. Probab., Volume 3 (1993), pp. 897-913 | MR | Zbl

[HHMS05] Hwang, Chii-Ruey; Hwang-Ma, Shu-Yin; Sheu, Shuenn-Jyi Accelerating diffusions, Ann. Appl. Probab., Volume 15 (2005) no. 2, pp. 1433-1444 | MR | Zbl

[HKS89] Holley, Richard A.; Kusuoka, Shigeo; Stroock, Daniel W. Asymptotics of the spectral gap with applications to the theory of simulated annealing, J. Funct. Anal., Volume 83 (1989) no. 2, pp. 333-347 | DOI | MR | Zbl

[HM08] Hairer, Martin; Mattingly, Jonathan C. Spectral Gaps in Wasserstein Distances and the 2D Stochastic Navier–Stokes Equations, Ann. Probab., Volume 36 (2008) no. 6, pp. 2050-2091 | MR | Zbl

[HM11] Hairer, Martin; Mattingly, Jonathan C. Yet another look at Harris’ ergodic theorem for Markov chains, Seminar on Stochastic Analysis, Random Fields and Applications VI (Progress in Probability), Volume 63, Birkhäuser/Springer, 2011, pp. 109-117 | DOI | MR | Zbl

[Kuw10] Kuwada, Kazumasa Duality on gradient estimates and Wasserstein controls, J. Funct. Anal., Volume 258 (2010) no. 11, pp. 3758-3774 | DOI | MR | Zbl

[Kuw13] Kuwada, Kazumasa Gradient estimate for Markov kernels, Wasserstein control and Hopf–Lax formula, Potential theory and its related fields (RIMS Kôkyûroku Bessatsu, B43), Res. Inst. Math. Sci. (RIMS), Kyoto, 2013, pp. 61-80 | MR | Zbl

[LNP13] Lelièvre, Tony; Nier, Francis; Pavliotis, Grigorios A. Optimal non-reversible linear drift for the convergence to equilibrium of a diffusion, J. Stat. Phys., Volume 152 (2013) no. 2, pp. 237-274 | DOI | MR | Zbl

[LV17] Lee, Yin Tat; Vempala, Santosh S. The Kannan–Lovász–Simonovits conjecture, Papers based on selected lectures given at the current development mathematics conference, Harvard University, Cambridge, MA, USA, November 2017 (Current Developments in Mathematics), International Press, 2017, pp. 1-36 | DOI | Zbl

[LW16] Luo, Dejun; Wang, Jian Exponential convergence in L p -Wasserstein distance for diffusion processes without uniformly dissipative drift, Math. Nachr., Volume 289 (2016) no. 14-15, pp. 1909-1926 | DOI | MR | Zbl

[Mon23a] Monmarché, Pierre Almost sure contraction for diffusions on Rd. Application to generalized Langevin diffusions, Stochastic Processes Appl., Volume 161 (2023), pp. 316-349 | DOI | MR | Zbl

[Mon23b] Monmarché, Pierre Elementary coupling approach for non-linear perturbation of Markov processes with mean-field jump mechanisms and related problems, ESAIM, Probab. Stat., Volume 27 (2023), pp. 278-323 | DOI | MR | Zbl

[MS14] Menz, Georg; Schlichting, André Poincaré and logarithmic Sobolev inequalities by decomposition of the energy landscape, Ann. Probab., Volume 42 (2014) no. 5, pp. 1809-1884 | DOI | MR | Zbl

[MT09] Meyn, Sean; Tweedie, Robert L. Markov chains and stochastic stability, Cambridge Mathematical Library, Cambridge University Press, 2009 (with a prologue by Peter W. Glynn) | DOI | MR | Zbl

[Mél96] Méléard, Sylvie Asymptotic behaviour of some interacting particle systems; McKean-Vlasov and Boltzmann models, Probabilistic models for nonlinear partial differential equations, Springer, 1996, pp. 42-95 | DOI | Zbl

[RW10] Röckner, Michael; Wang, Feng-Yu Log-Harnack inequality for stochastic differential Equations in Hilbert spaces and its consequences, Infin. Dimens. Anal. Quantum Probab. Relat. Top., Volume 13 (2010) no. 1, pp. 27-37 | DOI | MR | Zbl

[S05] von Renesse, Max-K.; Sturm, Karl-Theodor Transport inequalities, gradient estimates, entropy and Ricci curvature, Commun. Pure Appl. Math., Volume 58 (2005) no. 7, pp. 923-940 | DOI | MR | Zbl

[Szn91] Sznitman, Alain-Sol Topics in propagation of chaos, Ecole d’Eté de Probabilités de Saint-Flour XIX — 1989 (Hennequin, Paul-Louis, ed.) (Lecture Notes in Mathematics), Springer (1991), pp. 165-251 | DOI | Zbl

[Tug14] Tugaut, Julian Phase transitions of McKean–Vlasov processes in double-wells landscape, Stochastics, Volume 86 (2014) no. 2, pp. 257-284 | DOI | MR | Zbl

[Wan97] Wang, Feng-Yu Logarithmic Sobolev inequalities on noncompact Riemannian manifolds, Probab. Theory Relat. Fields, Volume 109 (1997), pp. 417-424 | DOI | MR | Zbl

[Wan12] Wang, Feng-Yu Coupling and Applications, Stochastic Analysis and Applications to Finance (Interdisciplinary Mathematical Sciences), Volume 13, World Scientific, 2012, pp. 411-424 | DOI | MR | Zbl

[Wan14] Wang, Feng-Yu Modified Curvatures on Manifolds with Boundary and Applications, Potential Anal., Volume 41 (2014), pp. 699-714 | DOI | MR | Zbl

[Wan16] Wang, Jian L p -Wasserstein distance for stochastic differential equations driven by Lévy processes, Bernoulli, Volume 22 (2016) no. 3, pp. 1598-1616 | DOI | Zbl

[Yos94] Yosida, Kosaku Functional analysis, Classics in Mathematics, Springer, 1994 Reprint of the sixth (1980) edition | DOI | MR | Zbl